I thought many here may find this interesting if they are having long-term effects post-treatment...
I completed the interferon/ ribavirin tx in August of 2008. During treatment I had the usual sides (hemolytic anemia, hair loss, itching/dry skin/ mouth, fatigue and aches) and I also had thyroid issues (thyroiditis that caused hyperthyroidism which "flipped" to hypothyroidism). After finishing treatment the thyroid levels straightened out and all was well (or seemed so). I kept waiting to get back to the 100% energy, but only reached about 85% (which I was grateful for!) I kept experiencing hormonal issues, hot flashes, and in the past year palpitations and increasing issues with period and bowel irregularity. My thyroid levels were checked and found to be "in range".
Two months ago, the joint pain and swelling in my legs became so debilitating that I turned to a Naturopath for help. He found that I had thyroid antibodies (most likely spurred on by the interferon leaving my immune system in modified hyperdrive) that were attacking my thyroid and that I had developed Hashimoto's thyroiditis.
I've only been on dessicated thyroid meds for two weeks, but what a difference already. No joint pain, my memory is improving, I have more energy, and the heart palpitations (and hot flashes) have all but stopped.
Come to find out, rarely do western medicine Drs check for thyroid antibodies because they treat patients reactively (meaning they only treat the patient's lab values, not the symptoms). With Hashimoto's, the thyroid levels swing back and forth -sometimes too high, creating irritable bowel symptoms and high blood pressure and palpitations, -and sometimes too low, creating leg swelling, joint inflammation, fatigue, poor memory, feeling cold all the time, low blood pressure, menstrual irregularities, etc...
If anyone has these symptoms several months after treatment, get your thyroids checked! -Especially the antibodies! (Even if the other lab values are "normal"). This is often diagnosed as fibromyagia, chronic fatigue syndrome, perimenopause (for women), arthritis, and depression.
It's been nearly 2 1/2 years since I finished treatment, and I am still SVR. My liver enzymes are as low as they've ever been (AST 10, ALT 15) and, even though I have these lingering (annoying!) issues, going through the treatment was worth it. ~MM
MM, so good to read your post since I've been struggling with these issues myself. My thyroid levels remained within normal limits during an extended (72) week tx and until 6 months post when the TSH and antibody test (T3 and T4 were normal) elevated for the first time. I felt really good immediately after tx until about 3 months post when many of the symptoms you describe began appearing - fatigue, feeling cold all the time, but most of all, the increasing muscle/joint pain. By December, it was almost incapacitating and my knees and between the knuckles of my hand began to swell. I had a second thyroid panel run last week and it was even more elevated than 4 weeks ago. I was started on 50mcg Synthroid on Friday.
I had seen my PCP about these syptoms earlier and they had run a gamut of tests - Lymes, RA, etc and all were negative. Fibro was mentioned both by the PCP and my liver doc, but I didn't seem to fit the profile from the reading I had done and hesitated to begin what seemed to me like more a "pain management" approach to the issues. The more I read about hypothyroidism, the more relevant it seemed in my case. I hadn't known about the joint/muscle involvement, thinking it more a case of fatigue and weight gain. Boy, was I wrong! I understand that it can take a while for symptoms to abate after starting the thyroid meds, but I've gotta say, by this morning even, my pain level is cut in half - at least!
I understand that this dose may need to be adjusted and blood tests run every 4-6 weeks until then, but I'll deal with that as it comes. The pain can be awful - I liken it to a full body charlie horse - and if this is the ticket, I will be soooo happy!
I've got Hashimoto's thyroid - my souvenir from treatment I call it. Also have arthritis, my other souvenir, as I had neither before treatment. What helps considerably with the joint pain for me is taking Vitamin D. I notice the difference when I'm not taking it. My endocrinologist identified that I need Vitamin D. I stopped taking it when I ran out, couldn't exactly pinpoint a difference. I got to a point where it hurt just to walk down stairs. I started back in on the glucosamine and chondroitin but also on 2000IU daily of Vitamin D. The difference has been *noticeable*. I stopped the glucosamine - was only taking one a day because I was forgetting the other two doses - and want to isolate how much of a difference either makes and the Vitamin D alone is continuing to make a significant difference. I don't even think about pain at all when I go down stairs now whereas before I would consciously think "Well, *this* is gonna hurt..." before heading down a flight and sometimes opt for the elevator just to give myself a break from it. Next I'll introduce the G & C back in and see if that improves things even further.
So....consider taking the Vitamin D to help with the joint pain. The thyroid meds haven't helped me at all with that so ... maybe some Vit D might help with remaining pain.
Trish, I agree with you about the Vit. D. I was low and started on a 4 week regime of 50,000 IU's weekly and now have made it into the low normal range. I was told to keep my daily intake at 2000 units also. I hadn't noticed a great deal of change in the pain level in last month prior to starting the thyroid, but now with these two issues on the mend, hopefully the New Year is off to a pain-free one. Oh man, those steps were a killer for me too. And when I walked I looked like the grandad on the old sitcom," The Real Mcoys" with a hitch in my giddyup, but not funny at all. Glad things are improving for you too.....
Well here's the interesting thing for you. :) I can RUN up stairs much better than walk them. I can also play squash with no problem. For the life of me I don't get that except I simply don't give my knees time for the pain to kick in, I'm guessing - that the slower movements magnify it. Like ripping off a bandaid. If you go slow...you definitely feel every part of it. If you go faster, it's a quick pain and over in a flash. So...maybe it's the same dynamics.
I can get up stairs much better than I going down them, that's for sure. And getting up from a seated position was downright embarrassing, especially from the floor. Interesting point you make. After a while the pain becomes almost anticipatory, if that makes sense - look down a flight of stairs, the brain cues in oh, oh, pain, muscles tense and voila!
I prided myself on flexability and being limber prior to tx, so this was a hard pill to swallow. Hopefully I'll be back to fine after all.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.